Nitrous Oxide Toxicity: Case Files of the Carolinas Medical Center Medical Toxicology Fellowship
A 45-year-old man presented to the emergency department with paresthesias and a history of inhaling 100 canisters of whipped cream chargers per week for approximately 4 weeks. During this time period, he noted progressively worsening numbness and tingling in his distal extremities. These symptoms were worse in his lower extremities compared to his upper extremities. He presented to the emergency department after he was nearly involved in a motor vehicle collision. While driving that day, he could sense neither where his feet were in relation to the car pedals nor the vibration of the pedals. He ate an omnivorous diet, had no history of bariatric surgeries, and did not have any gastrointestinal symptoms.
Vital signs on arrival were temperature 36.8 °C, pulse 58 beats per minute, blood pressure 90/60 mmHg, respiratory rate 18 breaths per minute, and oxygen saturation 98% on room air. Physical examination revealed a middle-aged man appearing older than his stated age....
KeywordsNitrous oxide Vitamin B12 deficiency Subacute combined degeneration
Compliance with ethical standards
Conflicts of Interest
- 1.Shoults K. Case report: neurological complications of nitrous oxide abuse. B C Med J. 2016;58(4):192–4.Google Scholar